Jump to content

3rd time on citalopram and suddenly it works – how/why?


Recommended Posts

I have tried four different antidepressants in the past couple of years for social anxiety. I tried sertraline, which did nothing but give me sexual problems. Then, I moved on to mirtazapine, which caused me to have an emotional breakdown. My third AD was fluoxetine, which seemed to make me more anxious. I ended up taking citalopram (20 mg), which did absolutely nothing whatsoever. I quit taking this antidepressant, but then wondered if I was too quick to dismiss it so a few months later I took it for a second time. I was on it for 12 weeks, in which time I had increased it to 30 mg, and again didn't feel a significant difference. 

More recently, my anxiety has worsened and I have been feeling extremely depressed – I have had minor depression in the past but I'd say this was a more moderate depression I was beginning to develop. This resulted in me visiting my GP, who didn't seem to have any other solution for me beyond any I'd already tried. In desperation, I decided to take citalopram for a third time! I started taking it seven days ago and within the first few days I have had side effects and a surprisingly rapid improvement in mood and anxiety, which has never happened to me on any antidepressant. I'm just hoping this isn't a temporary feeling. What I'd like to know is, why does citalopram seemingly work for me now when it hasn't worked before? Is it because I've lost weight (1 and a half stone)? Is it because I took the full 30 mg straight away? Is it because my body recognises the chemicals and so that's why it reacted so fast? Is it because I've been feeling worse than ever and have been depressed, so I feel the benefits more?

I'm just curious because I've always been extremely sceptical about ADs and have assumed that it is just gullible people falling for the "placebo effect". Why is citalopram suddenly working for me?

NB: Side effects this week (I never usually get them, especially on citalopram) have been physical feelings of anxiety/tension, constant yawning (I've been sleeping a lot better!), becoming hyper/erratic etc. Today I just feel tired.

Link to comment
Share on other sites

That is strange. 

You may be too early at 7 days to be making a judgement on Celexa. Take it everyday, without missing a day, for 8 weeks before you decide if it helped or not.

You could also tell your doctor to increase the dose to 40 mg. Again give it eight weeks to see the effects.

During the star*d trial I think they had them stay on Celexa for 12 to 14 weeks even.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...